Hail, Westmoreland
- When
- April 20, 11:41 AM EST
- Where
- Westmoreland County, 1.26 mi ESE of New Kensington
- Measured
- 1.25 in hail
- Reported by
- Social Media
- Coordinates
- 40.560, -79.750
Approaching mid level low and cold front supported several severe thunderstorms across western Pennsylvania and northern West Virginia. With sufficient instability and bulk shear for strong updrafts, there were several reports of large hail, some slightly larger than a golf ball, across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Approaching mid level low and cold front supported several severe thunderstorms across western Pennsylvania and northern West Virginia. With sufficient instability and bulk shear for strong updrafts, there were several reports of large hail, some slightly larger than a golf ball, across the area. Some isolated wind damage was also observed over West Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 20, 11:02 AM EST, 39 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 1202 PM EDT Thu Apr 20 2017 .SYNOPSIS... An approaching cold front will bring showers and thunderstorms through tonight, followed by cooler temperatures into the weekend. && .NEAR TERM /THROUGH TONIGHT/... With noon update, continued to tweak pops with thunderstorms across northwest Pennsylvania. Except for an isolated thunderstorm across eastern Ohio, think that the current activity across Pennsylvania should be the primary area of rain through the afternoon. Conditions should dry out for at least a few hours, and have also made slight tweaks to rain overnight. Previous discussion follows. Warm advection will increase this afternoon in southwest flow, and as mid level heights briefly rise temperatures will push the 80 degree mark are better from Pittsburgh south. This will help increase low level instability, and with increasing shear with the approach of a mid level closed low over the Great Lakes will help fire showers and thunderstorms with an approaching front. The best chance for severe storms will be across eastern Ohio into northwest PA, closer to best bulk shear by this evening. Farther east later timing of frontal boundary will help limit available instability overnight, with less available shear as well. Cold front crosses region toward sunrise Friday morning as cooler and drier air works southeast behind the front. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... Front will stall across the Mid Atlantic states Friday into Friday night, as next system begins to shift east out of the Central Plains. Temperatures will be near seasonal levels Friday. Saturday low pressure will shift toward the Tennessee Valley, and try to spread showers north toward I-70. Latest models have shifted farther south with this system, and have trended POPs lower Saturday. Will wait for more clarity before lowering POPs further for the weekend. Temperatures will be seasonably cool Saturday. && .LONG TERM /SUNDAY THROUGH THURSDAY/... Models continue trending farther south with low pressure Sunday, and have again lowered POPs, but not as substantially as models for now. Seasonably cool temperatures Sunday will be replaced by a warming trend into Wednesday as mid level flow turns to the southwest. && .AVIATION /16Z THURSDAY THROUGH MONDAY/... MVFR to IFR ceilings will continue north of Pittsburgh with moisture pooling along a surface boundary that will lift north this morning. A few thunderstorms are possible this afternoon with building instability, but the lack of a trigger will preclude a TAF mention. MVFR restrictions in widespread showers and possible thunderstorms are expected tonight with a crossing cold front. .Outlook... Restrictions are possible with weekend low pressure. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous Weather Outlook National Weather Service Pittsburgh PA 317 AM EDT Thu Apr 20 2017 OHZ039>041-048>050-057-058-PAZ007>009-013>016-020-022-WVZ001-210730- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum- Guernsey-Mercer-Venango-Forest-Lawrence-Butler-Clarion-Beaver- Armstrong-Hancock- 317 AM EDT Thu Apr 20 2017 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, west central Pennsylvania, western Pennsylvania and northern West Virginia. .DAY ONE...Today and Tonight. There is a slight risk of severe thunderstorms later this afternoon and early tonight. The greatest threat is expected to be damaging winds...with large hail also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-OHZ059-068-069-PAZ021-023-029-031-073>076-WVZ002>004-012-021- 509>514-210730- Garrett-Belmont-Noble-Monroe-Allegheny-Indiana-Washington-Greene- Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Brooke-Ohio- Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 317 AM EDT Thu Apr 20 2017 This Hazardous Weather Outlook is for western Maryland, east central Ohio, southwest Pennsylvania, west central Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. There is a marginal risk of severe thunderstorms later this afternoon and early tonight. Damaging winds and large hail are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Pittsburgh PA
1015 AM EDT THU APR 20 2017
OHZ040-041-201500-
Columbiana-Carroll-
1015 AM EDT THU APR 20 2017
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING HAIL WILL
AFFECT COLUMBIANA AND NORTHERN CARROLL COUNTIES...
At 1014 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Alliance to near Minerva. Movement
was east at 35 mph.
Hail up to the size of nickels is possible with these storms.
Locations impacted include...
Salem... Columbiana...
East Palestine... Calcutta...
Minerva... Lisbon...
Leetonia... New Waterford...
Augusta... Malvern...
Hanoverton... Rogers...
LAT...LON 4090 8082 4090 8052 4066 8052 4062 8123
4072 8121 4073 8120 4073 8109 4090 8108
4090 8090 4093 8089 4093 8082
TIME...MOT...LOC 1414Z 259DEG 32KT 4085 8113 4071 8116Special Weather Statement National Weather Service Pittsburgh PA 1216 PM EDT THU APR 20 2017 OHZ058-059-068-069-201645- Guernsey-Monroe-Noble-Belmont- 1216 PM EDT THU APR 20 2017 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND WILL AFFECT SOUTHEASTERN GUERNSEY...NORTHWESTERN MONROE... SOUTHWESTERN BELMONT AND NORTHEASTERN NOBLE COUNTIES... At 1215 PM EDT, a strong thunderstorm was located 9 miles southeast of Byesville, or 12 miles southwest of Barnesville, moving east at 25 mph. Wind gusts up to 45 mph and hail up to the size of nickels are possible with this storm. Locations impacted include... Barnesville... Bethesda... Quaker City... Senecaville... Belmont... Beallsville... Lore City... Morristown... Summerfield... Jerusalem... Salesville... Wilson... This includes Interstate 70 in Ohio between mile markers 203 and 208. LAT...LON 3979 8144 3997 8149 4009 8106 3983 8099 TIME...MOT...LOC 1615Z 257DEG 22KT 3990 8138
Special Weather Statement National Weather Service Pittsburgh PA 1229 PM EDT THU APR 20 2017 PAZ021-073-201700- Westmoreland-Allegheny- 1229 PM EDT THU APR 20 2017 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND AND HEAVY RAIN WILL AFFECT NORTHEASTERN ALLEGHENY AND NORTHWESTERN WESTMORELAND COUNTIES... At 1229 PM EDT, a strong thunderstorm was located near Oakmont, or near Penn Hills, moving east at 25 mph. Wind gusts up to 45 mph and small hail are possible with this storm. Locations impacted include... Plum... Hampton Township... New Kensington... Lower Burrell... Harrison Township... Fox Chapel... Arnold... Tarentum... Natrona Heights... Springdale... Brackenridge... Cheswick... This includes Pennsylvania Turnpike between mile markers 40 and 48. Torrential rainfall also is occurring with this storm and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4055 7994 4065 7995 4065 7964 4050 7958 TIME...MOT...LOC 1629Z 271DEG 23KT 4058 7986
The Pittsburgh radar (KPBZ), 40 km away, was scanning. The volume nearest the first event began at 16:41 UTC.
15 hail, 6 thunderstorm wind. Local standard time, as filed.
State official reported trees down on Carpenter Lane.
State official reported wires down along Main Street.
Trained spotter reported large trees down.
State official reported trees down along Liberty Hill Road.
State official reported wires down along Altman Road.
State official reported wires down at Matson and Clark Hollow Road.
Emergency manager reported golf ball to hen egg size hail with multiple reports of vehicle damage. Multiple trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695872, 695873, 695874, 695875, 695876, 695877, 695878, 695879, 695880, 695887, 695888, 695889, 695890, 695892, 695881, 695882, 695894, 695883, 695884, 695885, 695886.